9 Women On What Happened When They Went Off Hormonal Birth Control
Most of us are familiar with the side effects of starting hormonal birth control. After all, four out of five sexually active American women have used the Pill at some point — and that's not including other forms of hormonal contraception, like the vaginal ring or injections.
But while we may be well aware of the changes that might result after taking birth control, we rarely hear what happens after women stop.
Of course, every woman's body handles hormones differently. But it's still helpful to know what you might encounter when you say goodbye to birth control. So we had nine women share what really happened after they quit hormones — from decreased mood swings to a seriously spiked sex drive.
1. My body forgot how to have a period.
"I was on NuvaRing, a vaginal ring that releases hormones, for two years. Because I wasn't happy with my weight gain, I stopped in June 2014 — and I was shocked at how imbalanced by natural cycle had become.
For the next six months I had seemingly normal periods. But then my monthly bleeding stopped completely from January 2015 until June. Turns out my body forgot how to have a normal period! The bleeding I’d experienced before was just hormone withdrawal.
I was so worried while waiting for it to return, and I wish doctors had been better about informing me of all the changes my body would go through with hormones."
— Rebekah, 29, Philadelphia, PA
2. I felt more in tune with my body.
"I spent the better part of my teen and adult years on birth control pills. But at 27 I stopped taking them, as I was ready to have children.
I was so surprised by what happened. While I saw some physical changes, the biggest response was what I experienced emotionally. For the first time in more than 11 years, I felt like an integrated being within my own body. Essentially, ingesting something that controlled my natural bio rhythms was not in my best good. I hadn’t realized how much more empowered and more like 'myself' I would feel when I stopped taking the Pill."
— Shira, 40s, South Salem, NY
3. My skin went crazy.
"I've always struggled with acne, which was one of the main reasons I began taking the Pill. After 10 years on it, my skin was flawless and I very rarely had a breakout.
But after being diagnosed with an autoimmune disease, I decided to take a more natural approach to my health, and went off the Pill. It took nine months for my menstrual cycle to return and once it did, my skin went crazy!
Cystic acne began to appear all over my face and neck. Then it traveled down to my chest and shoulders. I struggled to even leave my house — it was that bad. It took a good two years of diet changes and healing from within to see my acne finally diminish."
— Carly, 27, Australia
4. My migraines went away.
"I was on hormonal birth control for about a decade, and suffered horrible migraines for most of that time. It got to a point where I was having three to five per week. I was on multiple medications, saw many physicians, and even had a brain scan, but nothing helped.
Later, I decided to go off the Pill simply because I wanted to live cleaner. As soon as I stopped, all of my headaches went away. I've had maybe two migraines since, and it's been decades. I wish someone would have considered that the migraines were a side effect of my birth control."
— Kathy, 45, Santa Barbara, CA
5. My breasts became extremely painful.
"I was on the Depo-Provera shot for close to eight years. After my boyfriend had a vasectomy I decided to stop having the shots, especially since I was worried about the long-term effects of the hormones.
At first, everything seemed fine. But about two months after I should have received my next shot, my breasts enlarged at least one full cup size and became extremely tender and sore. Wearing any sort of bra was uncomfortable, and I even had to decrease my exercise and jogging because it was too painful. After about a year, my period finally came back, and once it became more regular, I finally started to feel better."
— Julie, 27, West Des Moines, IA
6. My sex drive skyrocketed.
"I've been on the Pill for 12 years — since I was 15. Recently, I was in the process of switching doctors and my prescription ran out, so I had to go off of it for a month.
Previously, my birth control had completely killed my sex drive. This was more than your normal "I'm too tired/had a long day/don't feel like it" type of thing. It was to the point where I rarely thought about sex, or had any kind of urge.
When I stopped taking pills for that month, I experienced all kinds of symptoms. But what was extremely noticeable was that my libido instantly increased. So much so that I would catch myself checking out my boyfriend as he got ready for work in the morning. Safe to say it was a major change — one my boyfriend was very happy with."
— Lydia, 27, Las Vegas, NV
7. I quickly lost 20 pounds.
"I started taking hormonal birth control at 14, due to extreme irregularity. At 30, I decided to go off of it because I no longer wanted to be on any unnecessary medication. It was also out of vanity — I had developed melasma, a side effect of hormonal birth control where skin pigment darkens, and I was optimistic that it would fade without the Pill.
But right after I stopped, I completely lost my appetite. All I could do was graze on 'sick food' like chicken soup and mild fruits. In just over a month, I lost 20 pounds. This rapid weight loss was very scary, but I worked with a nutritionist to eventually return to a healthier weight. Still, my melasma stayed the same."
— Lauren, 32, Malibu, CA
8. I developed night sweats.
"I was on a low-hormone pill for nine years straight, so I thought I'd see what it was like not being on it. I just went off the Pill three months ago, so my body is still adjusting.
So far, I still haven't gotten my period back. Besides that, I also started getting night sweats pretty frequently for the first month and a half without it. It felt like going through menopause! Now I'm only getting them maybe once a week, but it was definitely the biggest change I noticed."
— Lisa, 30, New York City
9. I felt more emotionally stable.
"After being on the Pill for ten years, I recently stopped taking it. Mainly, it was because my emotional cycles were too polarizing (read: I was crazy the week before my period) and wanted to know what it'd be like without hormones.
So far, I already feel definitely, considerably more level. I haven't noticed any spikes of highs or lows before my period like I used to, and I find I'm emotionally healthier."
— Christina, 28, San Francisco
The bottom line.
Each person's experience is different, and it's important to talk to your doctor before making any decisions about your health. If you think you're ready to go off the Pill, check out our guide on how to safely adjust to life without hormonal birth control.
Anna is the former Senior Associate Health Editor at mindbodygreen. Previously, she was an Assistant Editor at LearnVest, covering personal finance and lifestyle. She earned her BA in Journalism and Italian from New York University. She enjoys reading, checking out new restaurants and coffee shops, and exploring Brooklyn on foot.